Hail, Pulaski
- When
- April 3, 1:35 PM CST
- Where
- Pulaski County, 1 mi W of Mounds
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -89.218
A warm front moved slowly north across southern Illinois during the afternoon. Large clusters of thunderstorms produced very heavy rain and a few dime-size hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A warm front moved slowly north across southern Illinois during the afternoon. Large clusters of thunderstorms produced very heavy rain and a few dime-size hail reports. Rainfall amounts during the 24-hour period averaged from 2 to 4 inches south of a line from Benton to Carmi. Isolated higher amounts up to 6.5 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 12:33 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU APR 3 2008
.DISCUSSION...
WARM FRONT IS STILL SOUTH OF PAH FA...BUT ELEVATED STORMS WERE
OVERRUNNING THE BOUNDARY AND OFFERING ISOLD SVR THREAT INTO OZARKS
OF SEMO ALREADY. ANTICIPATE ISOLD SVR THREAT TO CONTINUE ALONG/IN
ADVANCE OF WARM FRONT AS IT LIFTS NORTH THIS PM/EVENING...LAYING
OUT SOMEWHERE ROUGHLY ALONG THE LOWER OH RIVER VALLEY. THEN FOCUS
SHIFTS TO WEST AS COLD FRONT COMES IN. STRONG TO SVR (STILL IN
SWODY1-2 SLGT RISK) STORMS ALONG/IN ADVANCE OF COLD FRONT WILL
ALSO BRING NEXT BOUT OF LOCALLY HEAVY RAINS. THIS MORNING-EARLY PM
RAINS HAVING BROUGHT FORECAST REALIZED .5-1.5 RAINS...THE
OVERNIGHT ROUND LOOKS TO BRING AN ADDITIONAL 2-3 WHICH SHOULD
BRING US CLOSE TO REALIZING OUR 4-5 HPC/FORECAST BULLSEYES. FFA
CONTINUES.
MAIN MODEL TREND IS SLOWER COLD FROPA W/SVR RISK & HEAVY RAIN
THREAT MORESO IN THE OVERNIGHT HOURS (03-09Z OR EVEN 06-12Z)
VERSUS YESTERDAY RUNS WHICH SHOWED 00-06Z AS PRIMARY THREAT HOURS.
EITHER WAY MODELS STILL SHOW FROPA BY 12Z TONIGHT SO HEAVIEST RAIN
THREAT FOR MOST OF THE AREA IS OVER BY THEN AND 18Z FFA END TIME IS
FINE. HOWEVER 2NDARY WAVE DEVELOPS AND RIDES ALONG THE STALLING
BOUNDARY THRU 18Z...SO SOME LOCALLY HEAVIER SHOWERS WILL CONTINUE
ACROSS MAINLY THE PENNYRILE OF WRN KENTUCKY. STILL THINK 18Z END
TIME IS GOOD THOUGH WELL LINGER A POP THRU THE PM HOURS IN THE SE
ESP...AND FLOOD WARNINGS MAY LINGER TOO.
DONT ANTICIPATE WELL SEE TRUE CLEARING TIL UPPER TROF
PASSAGE...WHICH IS NOT TIL SAT AM. AFTER THAT SURFACE HIGH RIDGE
MOVES INTO MID MS VALLEY FROM WEST AND SATURDAY SHOULD FINISH OUT
AS A NICE DAY. THIS WILL BEGIN A 24-48 HOUR TRANQUIL PERIOD AS THE
HIGH SLOWLY MIGRATES EAST AND UP THE OH VALLEY.
AFTER THAT THE MEDIUM-LONG RANGE PORTION OF THE FORECAST LOOKS TO
OFFER A MORE ZONAL FLOW PATTERN THAT RETURNS CHANCE POPS TO THE
PACKAGE ALMOST DAILY. WE TIME THE VARIOUS IMPULSES AND TRY TO
NARROW THE POPS DOWN AS MUCH AS POSSIBLE. OVERALL THE GFS & ECMWF
NOW OFFER A TRANSITIONING THEME FROM THE ZONAL FLOW PATTERN TO A
CENTRAL U.S. TROF BY THE END OF THE PERIOD...WHICH MIGHT OFFER OUR
NEXT BEST CHANCE FOR STRONGER STORMS BY THE END OF THE WEEK.
WE USED A MOS BLEND FOR THE NEAR TERM TEMP APPROACH AND FOLLOWED
THE HPC LEAD WITH COLLABORATIVE TWEEKS FOR THE MEDIUM TO LONG
RANGE TEMP FORECAST.
&&
.AVIATION...
IFR CIGS/MVFR VSBYS THE RULE IN OTHERWISE RELATIVE LULL BETWEEN
DEPARTING AM-EARLY PM RAINS AND INCOMING CONVECTION ASSOCIATED
WITH WARM FRONT...STILL PERCHED JUST TO THE SOUTH AT 18Z...AND
FORECAST TO LIFT NORTH THRU EARLY TONIGHT. ANTICIPATE ELYS GOING
SLY WITH WARM FROPA AND INCREASING CHANCES OF CONVECTION BEGINNING
ESP AFT 03Z. IFR CIGS MAY BRIEFLY RECOVER TO MVFR FLIGHT CATEGORY
BUT DETERIORATE TO IFR/EVEN LIFR AFT 03Z AS COLD FRONT APPROACHES.
LINE OF STRONG THUNDERSTORMS W/IFR-LIFR CIGS/VSBYS WILL HIT W/COLD
FROPA FORECAST 06Z-12Z TIME FRAME. AFT 12Z SOME IMPROVEMENT BUT
STILL LINGERING IFR-MVFR CIGS THRU END OF PLANNING PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
HUMPHREYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 420 AM CDT THU APR 3 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 420 AM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE TODAY INTO EARLY FRIDAY AFTERNOON. 2 TO 4 INCHES OF RAIN IS FORECAST FOR THE QUAD STATE WITH SOME READINGS UP TO 5 INCHES POSSIBLE FOR STORM TOTALS. THESE HEAVY RAINS MAY CAUSE FLASH FLOODING...PROLONG ONGOING FLOODING...OR CAUSE A SECONDARY RISE IN RIVER LEVELS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD STATE TODAY AND ESPECIALLY OVERNIGHT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WIND AND HAIL BUT AN ISOLATED TORNADO IS POSSIBLE AS WELL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER SOUTHEAST MISSOURI WITH THE THREAT DECREASING TOWARD SOUTHWEST INDIANA. REFER TO THE LATEST WATCHES...WARNINGS ...AND STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE QUAD STATE THROUGH EARLY FRIDAY AFTERNOON. THE BEST CHANCE OF HEAVY RAIN WILL OCCUR BEFORE SUNRISE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED TO ACTIVATE TODAY AND OVERNIGHT. IN ADDITION PLEASE FORWARD HEAVY RAINFALL MEASUREMENTS OR FLOODING TO THE NATIONAL WEATHER SERVICE. KH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL PIEDMONT 37.15N 90.70W
04/03/2008 E1.00 INCH WAYNE MO TRAINED SPOTTER
&&
MLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 141 PM CDT THU APR 3 2008 MOZ076-086-087-100-107>111-031930- BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO- RIPLEY MO-SCOTT MO-STODDARD MO-WAYNE MO- 141 PM CDT THU APR 3 2008 ...STRONG THUNDERSTORMS AFFECTING SOUTHEAST MISSOURI... AT 135 PM...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI...MOVING EAST AT 55 TO 60 MPH. THROUGH 230 PM...THESE STORMS WILL REMAIN CAPABLE OF PRODUCING HAIL OF UP TO DIME SIZE ALONG WITH VERY HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AS WELL. COMMUNITIES WITH GREATEST IMPACT OVER THE NEXT HOUR INCLUDE ZALMA...GRASSY...MARBLE HILL...ADVANCE...HANDY...AND HUNTER. RJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
219 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 11 N MARBLE HILL 37.46N 89.98W
04/03/2008 E0.25 INCH BOLLINGER MO LAW ENFORCEMENT
PEA TO MARBLE SIZE HAIL.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
234 PM CDT THU APR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL JACKSON 37.38N 89.65W
04/03/2008 E0.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
PENNY SIZE HAIL REPORTED BETWEEN JACKSON AND
BURFORDVILLE.
&&
CWThe Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
7 flash flood, 3 hail. Local standard time, as filed.
Several roads were underwater. A woman was rescued from floodwaters in Olive Branch.
Water was over U.S. Highway 45 north of Vienna.
Water was over several roads. A section of highway leading into the town of Midway was covered with nearly a half foot of fast-moving water. A local creek was well out of its banks with large debris floating in it.
Water was over Route 146 west of Golconda. Route 146 is the main east to west highway in the county.
Water was over a few roads. One road was closed.
Water was over roads. A few roads were closed.
Several secondary roads were underwater. Route 1 was partially flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87231, 87715, 87716, 87719, 87725, 87232, 87233, 87729, 87730, 87738.